EconPapers    
Economics at your fingertips  
 

Existence, optimality and dynamics of equilibria with endogenous time preference

Selman Erol, Cuong Le van and Çağrı Sağlam

Journal of Mathematical Economics, 2011, vol. 47, issue 2, 170-179

Abstract: Abstract This paper studies the dynamic implications of the endogenous rate of time preference depending on the stock of capital, in a one-sector growth model. The planner's problem is presented and the optimal paths are characterized. We prove that there exists a critical value of initial stock, in the vicinity of which, small differences lead to permanent differences in the optimal path. Indeed, we show that a development trap can arise even under a strictly convex technology. In contrast with the early contributions that consider recursive preferences, the critical stock is not an unstable steady state so that if an economy starts at this stock, an indeterminacy will emerge. We also show that even under a convex-concave technology, the optimal path can exhibit global convergence to a unique stationary point. The multipliers system associated with an optimal path is proven to be the supporting price system of a competitive equilibrium under externality and detailed results concerning the properties of optimal (equilibrium) paths are provided. We show that the model exhibits globally monotone capital sequences yielding a richer set of potential dynamics than the classic model with exogenous discounting.

Keywords: Endogenous; time; preference; Optimal; growth; Competitive; equilibrium; Multiple; steady-states (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406811000103
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Existence, Optimality and Dynamics of Equilibria with Endogenous Time Preference (2011) Downloads
Working Paper: Existence, Optimality and Dynamics of Equilibria with Endogenous Time Preference (2011) Downloads
Working Paper: Existence, Optimality and Dynamics of Equilibria with Endogenous Time Preference (2011) Downloads
Working Paper: Existence, Optimality and Dynamics of Equilibria with Endogenous Time Preference (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:47:y:2011:i:2:p:170-179

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:mateco:v:47:y:2011:i:2:p:170-179